Have you ever read the warning label on a bottle of Tylenol? It warns that a common side effect of acetaminophen, the active ingredient in Tylenol, may cause headaches. The first time I read this, I was popping open a bottle of the alleged pain killer to combat a monster…headache. The irony would have amused me if I hadn’t been so irritated.
A little talked-about symptom of depression is a decrease in sexual appetite. Some people might discount this as among the least of their worries, but in truth, sex is an essential cog in the machine of any relationship. When the sex goes, it’s not long before other things start to go too–or at least that’s how it’s been in my marriage.
When I was in the clutches of the darkest period of my postpartum depression, I could barely gather the energy for basic personal hygiene, let alone to be intimate with my husband. The lack of intimacy greatly impacted our relationship, but to be honest I was so lost in a haze of self-pity that I didn’t really notice. I’m sure my husband did, though.
When I finally got diagnosed with PPD and started on medication, most of my symptoms abated. I was able to shower every day, talk to my son and husband without completely losing my mind, and I only cried when something was sad. But the meds didn’t bring the sexy back, unfortunately. And now that I wasn’t spending all my hours thinking about how miserable I was, I could actually recognize the lack of a crucial part of my life.
The first medication I was put on made me sleepy, so I went back to my doctor for a different prescription. The second one seemed to be better, but a few weeks after starting it, I realized that I had no libido. And it wasn’t just a lessening of my sexual appetite; I’m talking my sex drive packed up and moved to Italy. The numbness in the place where I used to feel butterflies was so consuming that I went back to my doctor.
My doctor was completely unruffled when I told her that I wanted a new prescription because I wasn’t getting any. In fact, her exact words were, “You’d be surprised how often this happens. People will put up with almost anything: constipation, hot flashes, weight gain, even paranoid delusions. But mess with their sex lives, and they come running in here like their house is on fire.”
Just like the Tylenol bottle, the long list of side effects for many antidepressants makes for a couple of “WTF?” moments. One of the possible side effects, for example, is “changes in sexual desire or ability.” Out of the frying pan and into the fire with that one.
I had no idea that this was a possibility when I started taking my medication, and for this I fault myself. I have become much more vigilant about reading the warnings on my antidepressants–and all medications, for that matter–and for the record, change in sexual desire is not normal when taking antidepressants. It may be common, but it’s not normal; the warning label says to see a doctor immediately if you notice a change in your libido.
So to summarize: 1) sex is important 2) read the warning label on your medications very thoroughly, and 3) talk to your doctor right away when you notice that things aren’t quite as you’d like them to be. Medicating depression and other mood disorders is not an exact science, it’s more of a trial and error kind of thing. There’s a good chance you’ll go through different medications and dosages before you find the perfect prescription for you. Although it might seem like you just can’t catch a break and nothing will ever work properly, if medication is the treatment you choose, you owe it to yourself to give it a real chance.
Click here for more stories on sex and postpartum depression.
Thank you SO much for being so brave to write this. I *ahem lost the mojo a long time ago… Sex is like a chore now and it sucks. Before PPD, my husband and I had a great sex life. I attributed my decreased drive as a symptom of PPD but now that I am at a point in my recovery where I want to enjoy and am enjoying life I realized that my sex drive is still not there.
My poor husband is being so patient and understanding throughout all of this though. Thank God!
I can't thank you enough for this post! I recently started taking my antidepressants again and realize now after reading this that that's why I have zero interest in sex! I have a follow up appointment with my doctor, and plan to discuss this with her!
I think it's wonderful that you spoke about a very difficult topic for many women. As an RN, future-NP, and an emerging researcher on PPD, I do find that your post is a little misleading. Sexual dysfunction is a very common side effect for antidepressants. I also suffer from this, and don't wish this on anyone, however, I feel it's important to be truthful in this matter.
Here is some info from RXlist.com (my advanced pharmacology professors' "go-to" site):
"What about sexual dysfunction related to antidepressants?
The SSRI antidepressants can cause sexual dysfunction. SSRIs have been reported to decrease sex drive (libido) in both men and women. SSRIs have been reported to cause inability to achieve orgasm or delay in achieving orgasm (anorgasmia) in women and difficulty with ejaculation (delay in ejaculating or loss of ability to ejaculate) in men. Sexual dysfunction with SSRIs is common though the exact incidence is not clearly known. Furthermore, sexual side effects have also been reported with the use of other antidepressant classes such a MAOIs, TCAs, and dual-action antidepressants."
So you see, SSRIs (the most commonly prescribed antidepressant – such as Zoloft), does have a significant side effect of decreased libido. If a woman experiences this, it IS common for this class of drug. To help decrease this side effect, she would have to lower the dose or perhaps switch to a different class of medication.
I DO think that you did a fantastic job of bringing this tough subject to light. I just wanted women out there to know that it IS a common, "normal" side effect for this class of drugs. That doesn't mean that nothing can be done about it, though.
Great post. I would love a post on weight gain & antidepressants. Mine didn't kick in until about a year in and I have to admit, it BUGS THE HELL OUT OF me. I was so cute and skinny when I was losing my ever loving mind (and hair)(and will to live). ha! But seriously, shall we discuss? Might be a good #ppdchat topic.
That's a great idea! Katherine? 🙂
Ninotchka, I too was so thin during PPD because I lost my appetite. People were complimenting me on how good I looked so soon after having a baby. Little did they know that I was "losing my mind". Once I began to feel better after going on Zoloft I began to eat more, thinking I don't care how fat I get, I feel good and I'm eating what I want. Low and behold I gained 20 pounds. I was 10 pounds heavier than I was at 9 months pregnant. I got fed up and saw and endocrinologist who checked my blood and everything came out normal which was good. I was then convinced that Zoloft was responsible for my weight gain. I exercised and watched what I ate (or so I thought), so why was I not losing any weight. I was a year into recovery so I discussed weaning off AD with my psychiatrist. She agreed that I could wean, so I did. It took me about 5 months to wean, at around two months of being AD free I thought I was doing ok, but I still wasnt losing weight. At least I'm off the AD, I thought, the weight loss will happen. Suddenly I began having a return of my PPD symptoms starting with insomnia. After that I started losing weight. I lost 6 pounds in one week because I wasn't feeling well. My symptoms had returned and I had to go back on AD. I now realize that my failure to lose weight was due to my eating habits, not the AD. As soon as my appetite went, I only ate at meals with my family. I didn't crave the snacks in between. Now that I'm back on AD, my appetite returned so I'm trying really hard to fight the snack temptation.
I can only imagine how frustrating that must be for you. My weight is actually one of the things that contributed to my depression in the first place, so when my antidepressant started making me gain, I had to go in to the doctor for an adjustment. I still have considerable difficulty losing weight, but I'm just happy I haven't gained any new weight since I started these different antidepressants.
Good luck with this round of antidepressants!
Thanks for the clarification! I appreciate your input as a medical professional.
That's awesome, Natalie. It's so important to talk about these things with our doctors, even if it is just to touch base and make sure they know what's going on.
I don't know how I haven't read this yet, but I just saw it now and am laughing. Well, cause I have to laugh. My OB said I could take a lower dose once in a while to get the mojo back, but I haven't messed with it yet – just not ready to risk it when it comes to my meds. But thanks for sharing this experience and letting people know it's OK to talk about it! ALL of it! 🙂